The long-standing hypothesis that when estrogen levels drop right before and during a woman’s period, it triggers migraines has been supported in a recent study. The study also found a connection between increased estrogen levels and decreased migraine frequency. (It’s a Medscape article; go to BugMeNot for a password.)
In a second study, the same participants — all of whom had previously been diagnosed with menstrual migraine — had a reduction in migraine days when they received supplemental estrogen (via estradiol gel) before their periods.
Interestingly, if the supplemental estrogen was stopped too soon, the women’s estrogen withdrawal still happened, just later in their cycles. Researchers say that if the doses of supplemental estrogen were extended by a few days, withdrawal (thus migraines) could be avoided altogether.
These results appeared in the December 26 issue of Neurology; here’s the abstract. I got my information from the Medscape article, which I recommend reading — it’s one step closer to the source and less simplistic than my summary.